Hail, Bailey
- When
- April 8, 6:05 PM CST
- Where
- Bailey County, 11 mi SW of Muleshoe
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.100, -102.867
3 flash flood, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 8, 2:33 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 301 PM CDT THU APR 8 2004 .SHORT TERM... POTENT UPPER LEVEL LOW PRESSURE SYSTEM CONTINUING TO DRIVE EASTWARD AND NOW CROSSING CENTRAL NEW MEXICO. SYSTEM CONTINUES TO BE PROLIFIC LIGHTNING PRODUCER...WITH CONSIDERABLE ADTIVITY DEVELOPING ALONG THE STRONG POTENTIAL VORTICITY LOBES. AND ACTIVITY LATELY HAS BEGUN TO INTERACT WITH THE HIGHER SURFACE MOISTURE AND MARGINAL CAPES LYING OVER THE SOUTHERN PLAINS. ENOUGH INSTABILITY AND SHEAR FOR THE STORM PREDICTION CENTER TO ISSUE A SSEVERE THUNDERSTORM WATCH EARLY THIS EVENING OVER THE WESTERN HALF OF THE AREA. THUNDERSTORMS SHOULD INIITIALLY FEED OFF THE SURFACE HEATING AND CAPES...AND PROBABLY USE THAT MOSTLY UP BY SUNSET...BUT BY THEN A LOW LEVEL JET WILL BECOME ORGANIZED ACROSS WEST TEXAS. AND THIS IS EXPECTED TO FEED THUNDERSTORMS MOVING THROUGH CENTRAL SOUTH PLAINS LATER THIS EVENING...AND INTO EASTERN ZONES OVERNIGHT. SOME POTENTIAL FOR LOCALLIZED FLOODING PROBLEMS IF CONVECTION DOES BACK-BUILD ALONG LOW LEVEL JET INTO THE INCREASING POTENTIAL TEMPERATURES...BUT AREA TO BE IMPACTED UNCERTAIN AND LIKELY SMALL. CAN PROBABLY DEAL WITH THIS SITUATION USING FLOOD ADVISORIES. WE DID SLIGHTLY INCREASE PRECIPITATION CHANCES WESTERN ZONES ON VERGE OF THUNDERSTORMS NOW... OTHERWISE PREVIOUS FORECAST ELEMENTS WERE VERY GOOD WITH ONLY SLIGHT CHANGES MAINLY TO WIND AND DEWPOINT FIELDS. SYSTEM WILL PASS AREA EARLY FRIDAY WITH IMPROVING CONDITIONS AND DRIER WEST-SOUTHWEST FLOW TAKING OVER ON FRIDAY. THIS WILL GIVE ANOTHER NEEDED BREAK IN BETWEEN THE NEXT ROUND OF DISTURBANCES THAT WILL ALREADY BE APPROACHING THE AREA BY LATE IN THE DAY FRIDAY. .LONG TERM... THE NEXT SERIES OF IMPULSES THAT WILL AFFECT THE SOUTH PLAINS ARE CURRENTLY DROPPING SOUTHEAST THROUGH THE NORTHERN GREAT BASIN AND NORTHERN ROCKIES. THESE ARE EXPECTED TO CARVE OUT A FAIRLY SHARP AND COLD TROF OVER TYHE SOUTHERN ROCKIES INTO THE SONORAN DESERT OF NORTH-CENTRAL MEXICO OVER THE WEEKEND. THIS WILL ALLOW AT LEAST TWO DISTINCT SURFACE COLD FRONTS WITH COLDER CANADIAN AIR TO SPREAD INTO THE AREA. FIRST COLD FRONT WILL ARRIVE EARLY SATURDAY...AND THEN A REINFORCEMENT IS EXPECTED LATE IN THE WEEKEND OR EARLY MONDAY MORNING. IN SPITE OF INLAND TRACK OF SYSTEMS...THEY DO NOT APPEAR TO BE TOTALLY MOISTURE STARVED...AND WITH EXPECTED DYNAMIC LIFT ARE STILL POTENT ENOUGH FOR MENTION OF LOW-END PRECIPITATION CHANCES FROM TIME TO TIME THROUGH MONDAY...AND EVEN MIXING OR CHANGING TO SNOW ACROSS NORTHWEST AND NORTH CENTRAL ZONES BY END OF THE WEEKEND. FREEZING TEMPERATURE PROSPECTS ARE ALSO THERE...ESPECIALLY BY MONDAY...AS CLOUD COVER AND WIND AS WELL AS VERY MOIST AND RELATIVELY WARM GROUND IS LIKELY TO LIMIT COOLING INITIALLY...BUT STRONGER COLD ADVECTION EARLY MONDAY MAY BRING NEAR FREEZING CONDITIONS TO AT LEAST NORTHERN ZONES. THIS WILL NEED CLOSER MONITORING OVER THE NEXT COUPLE OF DAYS. PATTERN THEN APPEARS READY TO TAKE A DISTINCTLY WARMER TURN WITH RIDGING OVER THE WESTERN STATES TRANSLATING INTO THE ROCKIES AND HIGH PLAINS...WITH ABOVE NORMAL TEMPERATURES LIKELY MIDDLE OF NEXT WEEK. INCREASING SOUTHWEST FLOW MAY LIE JUST BEYOND...BY END OF NEXT WEEK. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 47 69 40 50 / 70 10 20 20 TULIA 50 71 43 51 / 70 20 20 20 PLAINVIEW 50 72 44 51 / 70 20 20 20 LEVELLAND 50 74 44 52 / 70 10 20 20 LUBBOCK 51 74 45 52 / 70 10 20 20 BROWNFIELD 50 77 45 54 / 70 10 20 20 CHILDRESS 52 74 44 54 / 60 40 20 20 SPUR 53 76 46 54 / 60 20 20 20 ASPERMONT 55 78 49 55 / 60 30 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH WESTERN SOUTH PLAINS UNTIL 800 PM CDT. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX ISSUED BY NWS AMARILLO TX 1130 AM CDT THU APR 8 2004 TXZ021>044-091100- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT THU APR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. MARGINAL LOW-LEVEL MOISTURE WILL RETURN NORTHWARD ACROSS WEST TEXAS THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE PASSES OVER REGION. THE COMBINATION OF INCREASING LOW TO MID-LEVEL WIND SHEAR...DAYTIME HEATING AND INCREASING LOW-LEVEL MOISTURE WILL CREATE A FAVORABLE ENVIRONMENT FOR ORGANIZED THUNDERSTORMS TO DEVELOP. A FEW OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. THE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO DURING THE AFTERNOON AND MOVE EAST ACROSS THE AREA TONIGHT. FLOODING LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL MOVE THOUGH THE REGION FRIDAY NIGHT. IT WILL BRING MUCH COLDER TEMPERATURES TO THE AREA FOR THE WEEKEND. TEMPERATURES AT OR SLIGHTLY BELOW FREEZING ARE POSSIBLE SATURDAY AND SUNDAY NIGHTS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. SEVERAL UPPER-LEVEL STORM SYSTEMS WILL ALSO MOVE ACROSS THE AREA THIS WEEKEND. THERE IS A POSSIBILITY FOR RAIN MIXING WITH AND CHANGING OVER TO SNOW ACROSS THE SOUTHERN TEXAS PANHANDLE EARLY MONDAY MORNING. LITTLE ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INITIALLY ACROSS THE WESTERN PORTIONS OF THE REGION...WITH ACTIVATION EXPANDING EASTWARD TONIGHT. JORDAN/NWS AMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 8 2004 TXZ021>023-027>029-033>035-039>041-090100- BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER- TERRY-YOAKUM- 214 PM CDT THU APR 8 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 55 FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH IS IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN... HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD... PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 90 STATUTE MILES EAST AND WEST OF A LINE FROM 35 MILES NORTH NORTHEAST OF TUCUMCARI NEW MEXICO TO 35 MILES EAST OF CARLSBAD NEW MEXICO. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT THU APR 8 2004 TXZ021>023-027>029-033>035-039>041-090100- BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER- TERRY-YOAKUM- 400 PM CDT THU APR 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN... HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD... PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 405 PM CDT THU APR 8 2004 TXZ021>023-027>029-033>035-039>041-090100- BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER- TERRY-YOAKUM- 405 PM CDT THU APR 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN... HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD... PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 636 PM CDT THU APR 8 2004 TXZ023>026-029>032-035>038-041>044-090500- BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT- KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER- 636 PM CDT THU APR 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 56 REMAINS IN EFFECT FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH CONTINUES IN EFFECT UNTIL 1200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY... COTTLE...LUBBOCK...CROSBY...DICKENS...KING...LYNN...GARZA...KENT... STONEWALL. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK...TULIA...SILVERTON...CHILDRESS...PLAINVIEW... FLOYDADA...PADUCAH...GUTHRIE...TAHOKA...JAYTON AND ASPERMONT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SC
The national radar mosaic for the moment the first event began.
3 flash flood, 2 hail. Local standard time, as filed.
Locally heavy rainfall in Sudan flooded several streets in and around town. Highway 84 was closed due to flooding. Several cars were stranded in the flood water.
Several Farm-to-Market roads and county roads were flooded as a result of slow-moving thunderstorms that moved repeatedly over the same locations.
Several Farm-to-Market roads and county roads were flooded as a result of slow-moving thunderstorms that moved repeatedly over the same locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392379, 5392380, 5392382, 5392381, 5392383.